Clostridium difficile

(klos-trid-ee-um dif-ih-sil)
Clostridium difficile
About This nanobug

Nickname: C. difficile or C. diff


Morphology: Gram-positive rod that forms spores


Habitat: Lives in the intestines of humans. It is an anaerobic bacterium (doesn’t like oxygen).


Disease or illness: Can cause diarrhea after a person has taken antibiotics because the antibiotics kill off the normal protective bacteria in the intestines allowing C. difficile to take over. It produces toxins that result in bloody diarrhea and damage to the mucus lining of the colon.


Who is at risk: Anyone who takes antibiotics


Avoidance techniques: Stay healthy and avoid infections that need to be treated with antibiotics. Good handwashing especially after changing diapers containing diarrhea, or exposure to family members with diarrhea. Bathrooms and toilets should be thoroughly cleaned and disinfected after diarrhea.


“After antibiotics have done the trick, I’ll come along and make you sick.”